Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 203, NWS Memphis, TN

December 10, 2021Dyer County, Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Dec 10, 2021, 11:20 PM CST for Dyer County, Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 11:20 PM CST (05:20 UTC)
Expired
Dec 10, 2021, 11:35 PM CST
In force
15 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Dyer County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 85 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 3:07 PM CSTTornado WatchSPC11 hr
Dec 10, 10:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
4.8
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS54 KMEG 110520
SVRMEG
ARC093-TNC045-097-110600-
/O.NEW.KMEG.SV.W.0203.211211T0520Z-211211T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1120 PM CST Fri Dec 10 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Dyer County in western Tennessee...
  Northern Lauderdale County in western Tennessee...

* Until midnight CST.

* At 1119 PM CST, a severe thunderstorm was located near Burdette, or
  near Luxora, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dyersburg, Blytheville, Luxora, Newbern, Halls, Burdette,
  Bradleytown, Heloise, Unionville, Miston, Ashport, Edith, Fowlkes,
  Bonicord, O'Donnell Bend, Tomato, Jenkinsville, Maxey, Rohoboth and
  Broadmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 200 AM CST for southeastern
Missouri...and western Tennessee. A Tornado Watch also remains in
effect until 500 AM CST for eastern Arkansas...and western Tennessee.

&&

LAT...LON 3621 8937 3602 8920 3601 8920 3600 8919
      3595 8921 3568 8991 3584 9002 3600 8978
      3600 8971 3603 8969 3607 8968 3619 8950
      3619 8949 3620 8949 3621 8946
TIME...MOT...LOC 0519Z 243DEG 45KT 3581 8987 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMW
1 follow-up statement
242 
WWUS54 KMEG 110535
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1135 PM CST Fri Dec 10 2021

ARC093-TNC045-097-110545-
/O.CAN.KMEG.SV.W.0203.000000T0000Z-211211T0600Z/
Mississippi AR-Dyer TN-Lauderdale TN-
1135 PM CST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI...
DYER AND NORTHERN LAUDERDALE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CST for southeastern
Missouri...and western Tennessee. A Tornado Watch also remains in
effect until 500 AM CST for eastern Arkansas...and western Tennessee.

LAT...LON 3621 8937 3602 8920 3601 8920 3600 8919
      3595 8921 3568 8991 3584 9002 3600 8978
      3600 8971 3603 8969 3607 8968 3619 8950
      3619 8949 3620 8949 3621 8946
TIME...MOT...LOC 0533Z 243DEG 45KT 3590 8964 

$$

SMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 9:04 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 10, 9:04 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
904 PM CST Fri Dec 10 2021

.UPDATE...
Numerous strong to severe storms are ongoing across the Mid South.
We have already experienced a significant tornado move through
eastern Arkansas, W TN, and the MO Bootheel. The atmosphere
remains ripe for deep convection and strong tornadoes through the
night. We are currently watching a line of storms take shape over
eastern Arkansas. These storms have had a history of producing
damaging winds, tornadoes, and heavy rain. We expect these storms
to continue to push east overnight. Please stay weather aware and
have multiple ways to receive warnings.

&&

.PREV DISCUSSION... /issued 532 PM CST Fri Dec 10 2021/

DISCUSSION...

The main story this forecast package will be the potential for
severe storms this evening. Highs will mainly be in the mid 70s
today with lows generally in the 60s.

Currently, scattered warm advection showers are expected, but
should start to ramp up in the next few hours. SPC Mesoanalysis
shows moderate instability MLCAPE values of 1500+ J/kg and 300+
m2/s2 of SRH. Likewise, low-level shear values 40-50 kts basically
along the enhanced risk area. With that being said, we still have
a cap in place. Models show the cap eventually breaking after
sundown. However, the main line of convection should move in
around 07z. Should any storms develop after sundown, the
combination of MLCAPE ~1500 J/kg and deep- layer shear greater
than 50 kts will be supportive of supercells. Again, this is
conditional that the cap in place breaks. Thus far, we have gotten
reports around the area of clouds dispersing, so the potential is
increasing.

The severe weather potential really increases after 00z and
despite the time of day, instability should hold steady. Ahead of
the line, deep layer shear and SRH will increase with the threat
still prevalent. CAMs suggest the initial wave of supercells will
basically form into a line of organized storms along/ahead of the
actual cold front overnight. Main hazards will be damaging winds,
large hail, and tornadoes (strong tornadoes possible). There is
the potential for breaks in the line which will have the potential
for damaging winds and tornadoes. Bottom line, be prepared for
severe weather to start moving into the area around 5 PM in the
form of supercells, then a line of storms will push through around
06z and move eastward. All modes of severe weather is possible
with the main hazards being tornadoes (some of which could be
strong) and damaging winds. Large hail and heavy rainfall are the
other hazards.

The front is expected to move into our southeastern counties by
about 15z, bringing thunderstorm chances to an end. There's a
possibility for some trailing showers but the severe weather
potential will be low. Expect colder temperatures with gusty
northwest winds throughout the day tomorrow. High temperatures
will be in the 60s.

Dry and cool weather is expected into early next week. Expect
temperatures to bounce back to the lower 70s by midweek. There is
a slight chance for some light showers Tuesday but confidence is
low. Lows will be in the 30s by Sunday and increase to the mid 40s
by midweek.

SWB

AVIATION...
00Z TAFs

Showers and thunderstorms are expected to develop and increase in
coverage this evening. Stronger scattered convection is initially
expected near JBR with a line/line segments of convection moving
through the entire sites overnight across the area with convective
chances diminishing greatly once the line moves through. LLWS
will be present outside of convection with SSW/SW 2kft winds
between 45-60 kts. Non-thunderstorm crosswind gusts will likely
persist for several hours for N/S runways.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 10, 2:36 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
236 PM CST Fri Dec 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
236 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a moderate to slight risk across the Mid-South this
evening. Strong to severe thunderstorms will be possible late this
afternoon and throughout the overnight hours. Tornadoes, damaging
winds, and large hail will be the main hazards from any severe
storms that develop. Locally heavy rainfall will be possible as
well.

Strong southerly winds will affect the Mid-South today and tonight
with gusts over 30 mph at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk for severe thunderstorms early Saturday
morning, mainly across portions of northeast Mississippi. Damaging
wind will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and tonight.
Please relay any information about observed severe weather to
the NWS.

In the hours before

Local storm report, Dec 10, 8:53 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
853 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          1 S HORNERSVILLE        36.03N  90.11W
12/10/2021                   DUNKLIN            MO   TRAINED SPOTTER

            NUMEROUS DAMAGE ON COUNTY ROAD 655.

&&

MJH
Local storm report, Dec 10, 9:22 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          TRUMANN                 35.67N  90.52W
12/10/2021                   POINSETT           AR   TRAINED SPOTTER

            MULTIPLE BUILDINGS DAMAGED IN TRUMANN.

&&

MJH
Local storm report, Dec 10, 10:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1049 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     NON-TSTM WND DMG 3 S OLIVE BRANCH        34.91N  89.83W
12/10/2021                   DESOTO             MS   EMERGENCY MNGR

            TREE ACROSS ROAD NEAR HWY 305 AND BYHALIA ROAD

&&

TLSJR
Local storm report, Dec 10, 10:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             4 N DYER                36.13N  88.99W
12/10/2021  E1.00 INCH       GIBSON             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL NEAR DYER, TENNESSEE, WITH ABOUT
            30-40 MPH WINDS.

&&

TLSJR
Local storm report, Dec 10, 11:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TORNADO          KENTON                  36.20N  89.01W
12/10/2021                   GIBSON             TN   AMATEUR RADIO

            MULTIPLE HOUSES DESTROYED IN KENTON.

&&

MJH
Local storm report, Dec 10, 11:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TORNADO          KENTON                  36.20N  89.01W
12/10/2021                   GIBSON             TN   AMATEUR RADIO

            REPORT OF MULTIPLE POWER LINES DOWN, TREES DOWN, AND
            IMPASSABLE ROADS.

&&

MJH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 7:28 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatMEGDyer, Lake, Lauderdale47 min
Dec 10, 8:04 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGDyer, Lake, Obion41 min
Dec 10, 8:28 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGLake, Obion30 min
Dec 10, 9:24 PM CSTTornado WarningMEGLauderdale51 min
Dec 10, 9:25 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGTipton50 min
Dec 10, 9:52 PM CSTTornado WarningMEGDyer, Lake, Obion38 min
Dec 10, 10:01 PM CSTTornado WarningMEGDyer, Haywood, Lauderdale44 min
Dec 10, 10:27 PM CSTTornado WarningMEGCrockett, Dyer, Gibson, Obion, Weakley48 min
Dec 10, 10:34 PM CSTTornado WarningMEGObion27 min
Dec 10, 10:59 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGHenry, Weakley46 min
Dec 10, 11:25 PM CSTSevere Thunderstorm WarningMEGShelby9 min
Dec 10, 11:37 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGHenry27 min
Dec 10, 11:41 PM CSTAreal Flood AdvisoryMEGDyer, Gibson, Henry, Lauderdale, Obion, Weakley3 hr
Dec 10, 11:48 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby42 min
Dec 10, 11:52 PM CSTTornado WarningMEGShelby, Tipton34 min
Dec 11, 12:05 AM CSTTornado WarningMEGShelby22 min
Dec 11, 12:26 AM CSTSpecial Weather StatementMEGHenry34 min
Dec 11, 12:30 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Shelby, Tipton30 min
Dec 11, 12:35 AM CSTAreal Flood AdvisoryMEGShelby4 hr
Dec 11, 12:36 AM CSTTornado Warning Tornado observedMEGFayette, Hardeman, Haywood24 min
Dec 11, 12:56 AM CSTAreal Flood AdvisoryMEGHenry, Weakley3 hr
Dec 11, 12:57 AM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Fayette, Gibson, Hardeman, Haywood and 1 more48 min
Dec 11, 12:59 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby31 min
Dec 11, 1:25 AM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Gibson, Hardeman and 2 more65 min
Dec 11, 1:30 AM CSTSpecial Weather StatementMEGFayette, Hardeman30 min
Dec 11, 1:32 AM CSTTornado WarningMEGCarroll, Chester, Henderson, Madison28 min
Dec 11, 1:53 AM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson25 min
Dec 11, 2:26 AM CSTSpecial Weather StatementMEGDecatur, Hardin, McNairy34 min
Dec 11, 2:51 AM CSTFlash Flood WarningMEGShelby2 hr
Dec 11, 3:03 AM CSTSevere Thunderstorm WarningMEGHardeman, McNairy42 min
Dec 11, 3:19 AM CSTAreal Flood AdvisoryMEGChester, Decatur, Fayette, Hardeman, Hardin, Henderson and 1 more3 hr
Dec 11, 3:21 AM CSTSpecial Weather StatementMEGHardin24 min
Dec 11, 3:30 AM CSTTornado WarningMEGHardin, McNairy21 min
Dec 11, 4:07 AM CSTSpecial Weather StatementMEGHardin23 min
Dec 11, 4:32 AM CSTSpecial Weather StatementMEGHardin28 min
Dec 11, 6:56 AM CSTWind AdvisoryMEGBenton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more5 hr
Dec 10, 6:07 PM CSTTornado WarningMEGCraighead, Poinsett38 min
Dec 10, 6:39 PM CSTTornado WarningMEGCraighead, Greene, Mississippi, Poinsett51 min
Dec 10, 7:06 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGCraighead, Greene, Mississippi39 min
Dec 10, 8:14 PM CSTTornado WarningMEGCraighead, Greene34 min
Dec 10, 8:20 PM CSTTornado WarningMEGCross, Poinsett40 min
Dec 10, 8:57 PM CSTTornado WarningMEGCraighead, Poinsett48 min
Dec 10, 8:59 PM CSTTornado WarningMEGCraighead, Crittenden, Cross, Poinsett31 min
Dec 10, 9:18 PM CSTTornado WarningMEGCraighead, Mississippi, Poinsett42 min
Dec 10, 9:39 PM CSTAreal Flood AdvisoryMEGCraighead, Cross, Poinsett3 hr
Dec 10, 10:46 PM CSTSevere Thunderstorm WarningMEGLee, St. Francis44 min
Dec 11, 12:02 AM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis43 min
Dec 11, 12:46 AM CSTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis44 min
Dec 11, 12:48 AM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis42 min
Dec 11, 1:43 AM CSTSpecial Weather StatementMEGPhillips32 min
Dec 11, 2:12 AM CSTAreal Flood AdvisoryMEGCrittenden, Lee3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.